Iowa, 2021Winter Storm in Iowa, February 21, 2021
February 21, 2021 · NWS OAX · 5 events in 4 counties and zones
5 inches of snow across western Iowa.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Shortwave trough brought 6 to 9.5 inches of snow across western Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 20, 11:05 PM CST, 4 hours 55 minutes earlier.
Area forecast discussion, Feb 20, 11:05 PM CST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1105 PM CST Sat Feb 20 2021
...Updated for 06Z Aviation Forecast Discussion...
.DISCUSSION...
Issued at 341 PM CST Sat Feb 20 2021
...Wintry Mix Late Tonight into Sunday...
.Tonight and Sunday:
Early afternoon water vapor imagery shows a prominent vorticity
maximum over the Sierra Nevadas with a secondary impulse noted
over western WY. Furthermore, a mid-level jet streak is in the
process of moving through the base of the CA/NV disturbance with
models indicating the subsequent downstream propagation of that
feature into the central/southern plains tonight into Sunday.
Forcing within the left exit region of the jet streak will likely
provide some contribution to the intensification of the WY
disturbance as it translates through the mid-MO Valley late
tonight and Sunday morning. Meanwhile, an attendant surface low
will correspondingly deepen while moving through southeast NE and
southwest IA during that same time frame.
Per latest CAM output, the response to the deepening synoptic
system will yield the development of a light snow band over
northeast NE between midnight and 3 AM where top-down saturation
through the dendritic growth zone will initially occur. Farther
south, forecast soundings suggest more of a bottom-up saturation
process with freezing drizzle developing in the 3-6 AM time frame
mainly along and south of I-80. From 6-9 AM, increasing
differential cyclonic vorticity advection and resultant columnar
cooling will likely foster a phase change to all snow across much
of eastern NE and southwest IA. The 12z HREF suggests peak snow
intensities (i.e., approaching 1"/hr) from 8-11 AM, especially
from Fremont, Omaha, and Tekamah through Onawa and Harlan in IA.
The snow is forecast to taper off from west to east across the
area during the afternoon as the surface low and mid-level system
move away from the area.
We will indicate storm-total snowfall of 0.5-1" over our western
and southern counties, increasing to 2-3" from portions of east-
central and northeast NE into western IA. The combination HREF
maximum snowfall, WPC Super Ensemble plumes, and NBM plan-view
95th percentile snowfall amounts indicate a reasonable worst-
case snow totals of 4-6" inches over far east-central and
northeast NE into western IA, generally north of I-80. Those same
datasets suggest reasonable worst-case ice accumulations of
0.05-0.09" south of I-80.
Based on the information above, we feel that this event could have
some impact to travel. Therefore, we have issued a Winter Weather
Advisory from late tonight through Sunday afternoon for locations
generally east and south of a Wayne to Columbus line.
Lows tonight will be in the 20s with highs on Sunday in the
lower/mid 30s.
.Monday and Tuesday:
An increasingly zonal mid-level flow regime will translate to
warmer temperatures early this week. Highs on Monday will be in
the upper 30s to mid 40s with lower 40s to lower 50s on Tuesday.
.Wednesday through Saturday:
The 12z global models generally agree that a shortwave trough and
associated cold front will move through the region on Tuesday
night into Wednesday with a potentially stronger trough emerging
from the Rockies on Friday. Temperatures are expected to cool into
30s on Wednesday and Thursday with slightly warmer conditions by
Friday. The best precipitation chances appear to be linked with
the arrival of the above-mentioned Rockies system from Friday
night into Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1105 PM CST Sat Feb 20 2021
We still expect deteriorating conditions overnight, as low clouds
and precipitation develop. There will be IFR ceilings and
visibilities with snow, and some light freezing drizzle is
possible. The freezing drizzle potential is mainly at KOMA and
KLNK. Winds overnight and into Sunday morning should be from the
southeast, but will shift to north/northwest as a front moves
through. Visibilities down to 1/2 mile seem probable at KOMA for
several hours 12Z-16Z, with visibilities down to near 1 mile
(possibly less) for several hours at KOFK and KLNK. Conditions
should improve to VFR at KOFK by 21Z, at KLNK by 23Z and at KOMA
by around 00Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 3 AM to 6 PM CST Sunday for NEZ015-
018-032>034-042>045-050>053-065>068-078-088>093.
IA...Winter Weather Advisory from 6 AM to 6 PM CST Sunday for IAZ043-
055-056-069-079-080-090-091.
&&
DISCUSSION...Mead
AVIATION...MillerHazardous weather outlook, Feb 20, 9:00 PM CST, 7 hours before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
900 PM CST Sat Feb 20 2021
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211700-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
900 PM CST Sat Feb 20 2021
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Sunday
A winter weather advisory is in effect from late tonight through
Sunday afternoon for locations generally east and south of a Wayne
to Columbus line.
A wintry mix of light snow and freezing drizzle is expected to
develop after midnight with precipitation changing to all snow by
mid morning on Sunday. The snow is forecast to end from west to
east across the area Sunday afternoon.
Snowfall amounts of one to four inches are possible for most of
the area. The higher totals are expected in western Iowa and in
eastern Nebraska to the east of a line from Wayne to Fremont and
Ashland. The highest ice accumulations of a trace to five
one-hundredths of an inch are most likely along and south of
Interstate 80.
.DAYS TWO THROUGH SEVEN...Sunday night through Saturday
Above-freezing high temperatures are forecast next week, which
could lead to some ice movement in area rivers.
.SPOTTER INFORMATION STATEMENT...
Storm spotter activation will not be needed.
Winter Storm, Shelby
- When
- February 21, 4:00 AM CST to 2:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
Interpolation of area observations and NOHRSC analysis confirm a 6 to 8 inch swath of snow in the northeast portion of the county.
Winter Storm, Monona
- When
- February 21, 4:30 AM CST to 2:00 PM CST
- Where
- Monona forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
Trained spotter reported 9.5 inches of snow.
Winter Storm, Harrison
- When
- February 21, 4:30 AM CST to 2:30 PM CST
- Where
- Harrison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
COOP Observer reported 9.0 inches of snow.
Winter Storm, Pottawattamie
- When
- February 21, 5:00 AM CST to 1:00 PM CST
- Where
- Pottawattamie forecast zone
- Reported by
- Public
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
Public reported 8.0 inches of snow.
Winter Storm, Shelby
- When
- February 21, 5:30 AM CST to 2:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- Public
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
Public reported 8.3 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in California, February 21, 20211 death · 1 event
- Blizzard and Avalanche in Montana, February 21 to 23, 202176 kt wind · 35 events
- High Wind in Wyoming, February 21 to 23, 202189 kt wind · 14 events
- High Wind in Montana, February 21 to 23, 202171 kt wind · 11 events
- Heavy Snow in Iowa, February 21, 202110 events
- Winter Storm and Winter Weather in Iowa, February 21, 202110 events
- High Wind in Wyoming, February 21 to 23, 2021$10,000 · 76 kt wind · 8 events
- High Wind in Montana, February 21 to 22, 202171 kt wind · 8 events
- Blizzard in Nebraska, February 21, 20216 events
- High Wind in Tennessee, February 21 to 22, 202174 kt wind · 3 events
- Winter Storm and Winter Weather in Nebraska, February 21, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946712, 946708, 946709, 946711, 946710.